Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 27, NWS Kansas City, MO

August 20, 2018Andrew County, Buchanan County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this river flood warning at Aug 20, 2018, 9:39 AM CDT for Andrew County, Buchanan County, Missouri; Doniphan County, Kansas. It took effect at Aug 21, 2018, 2:30 PM CDT. It was in force for 67 hr.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 9:39 AM CDT (14:39 UTC)
In effect from
Aug 21, 2018, 2:30 PM CDT
Expired
Aug 24, 2018, 9:51 AM CDT
In force
67 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at St. Joseph (SJSM7). The gauge peaked at 18.42 ft at Aug 22, 2018, 3:00 PM CDT.

actionminormoderate152008/2008/2108/2208/2308/2408/25
Action stage
14 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

875 
WGUS43 KEAX 201439
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
939 AM CDT Mon Aug 20 2018

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-211438-
/O.NEW.KEAX.FL.W.0027.180822T0600Z-180825T1440Z/
/SJSM7.1.ER.180822T0600Z.180823T1200Z.180824T1440Z.NO/
939 AM CDT Mon Aug 20 2018

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at St Joseph.
* from late Tuesday night to Saturday morning.
* At  8:30 AM Monday the stage was 14.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Wednesday morning and 
  continue to rise to near 20.4 feet by Thursday morning. The river 
  will fall below flood stage by late Friday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   14.3   Mon 08 AM   20.4 Thursday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505
 
$$
8 follow-up statements
397 
WGUS83 KEAX 210239
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
939 PM CDT Mon Aug 20 2018



...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-220239-
/O.EXT.KEAX.FL.W.0027.180821T1950Z-180825T1715Z/
/SJSM7.1.ER.180821T1950Z.180822T1800Z.180824T1715Z.NO/
939 PM CDT Mon Aug 20 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* from Tuesday afternoon to Saturday afternoon.
* At  8:30 PM Monday the stage was 14.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday afternoon and 
  continue to rise to near 20.4 feet by early Wednesday afternoon. 
  The river will fall below flood stage by early Friday afternoon.
* At 19.0 feet...Backwater from the Missouri River floods property 
  along the Nodaway river at Nodaway, Missouri.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   14.8   Mon 08 PM   20.4 early Wednesday 
afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
709 
WGUS83 KEAX 211437
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
937 AM CDT Tue Aug 21 2018

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-221437-
/O.EXT.KEAX.FL.W.0027.180821T1930Z-180825T0834Z/
/SJSM7.1.ER.180821T1930Z.180822T1800Z.180824T0834Z.NO/
937 AM CDT Tue Aug 21 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* from this afternoon to late Friday night.
* At  7:30 AM Tuesday the stage was 15.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 18.8 feet by early Wednesday afternoon. The river will
  fall below flood stage by Friday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   15.6   Tue 07 AM   18.8 Wednesday afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
257 
WGUS83 KEAX 220140
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
840 PM CDT Tue Aug 21 2018



...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-230140-
/O.EXT.KEAX.FL.W.0027.000000T0000Z-180825T0800Z/
/SJSM7.1.ER.180821T2133Z.180823T0000Z.180824T0800Z.NO/
840 PM CDT Tue Aug 21 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* until late Friday night.
* At  7:30 PM Tuesday the stage was 17.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.0 feet by 
  Wednesday evening. The river will fall below flood stage Friday 
  morning.
* At 19.0 feet...Backwater from the Missouri River floods property 
  along the Nodaway river at Nodaway, Missouri.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   17.4   Tue 07 PM   19.0 Wednesday evening
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
738 
WGUS83 KEAX 221513
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1013 AM CDT Wed Aug 22 2018



...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-231513-
/O.EXT.KEAX.FL.W.0027.000000T0000Z-180825T0700Z/
/SJSM7.1.ER.180821T2133Z.180822T1800Z.180824T0700Z.NO/
1013 AM CDT Wed Aug 22 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* until late Friday night.
* At  9:30 AM Wednesday the stage was 18.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by this
  afternoon. The river will fall below flood stage early Friday 
  morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   18.4   Wed 09 AM   18.5 this afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
393 
WGUS83 KEAX 230140
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
840 PM CDT Wed Aug 22 2018



...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-240140-
/O.CON.KEAX.FL.W.0027.000000T0000Z-180825T0700Z/
/SJSM7.1.ER.180821T2133Z.180822T1745Z.180824T0700Z.NO/
840 PM CDT Wed Aug 22 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* until late Friday night.
* At  7:30 PM Wednesday the stage was 18.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Friday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   18.4   Wed 07 PM   18.3 early Thursday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
578 
WGUS83 KEAX 231441
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
941 AM CDT Thu Aug 23 2018

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-241441-
/O.EXT.KEAX.FL.W.0027.000000T0000Z-180825T0800Z/
/SJSM7.1.ER.180821T2133Z.180822T1745Z.180824T0800Z.NO/
941 AM CDT Thu Aug 23 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* until late Friday night.
* At  8:30 AM Thursday the stage was 18.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Friday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   18.1   Thu 08 AM   17.9 this afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505
  

$$
416 
WGUS83 KEAX 240118
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
818 PM CDT Thu Aug 23 2018



...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-250118-
/O.EXT.KEAX.FL.W.0027.000000T0000Z-180825T0900Z/
/SJSM7.1.ER.180821T2133Z.180822T1745Z.180824T0900Z.NO/
818 PM CDT Thu Aug 23 2018

The Flood Warning continues for
  The Missouri River at St Joseph.
* until late Friday night.
* At  7:30 PM Thursday the stage was 17.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Friday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   17.6   Thu 07 PM   17.2 early Friday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
921 
WGUS83 KEAX 241451
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
951 AM CDT Fri Aug 24 2018

...The Flood Warning is cancelled for the following river in 
Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-241521-
/O.CAN.KEAX.FL.W.0027.000000T0000Z-180825T0900Z/
/SJSM7.1.ER.180821T2133Z.180822T1745Z.180824T0930Z.NO/
951 AM CDT Fri Aug 24 2018

The Flood Warning is cancelled for
  The Missouri River at St Joseph.
* At  9:30 AM Friday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at  4:30 AM Friday.
* Forecast...The river will continue to fall to 15.7 feet by Saturday
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   16.6   Fri 09 AM   16.4 this afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 20, 6:29 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 6:29 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 AM CDT Mon Aug 20 2018

.Discussion...
Issued at 326 AM CDT MON AUG 20 2018

The potent mid level trough, which caused the off-and-on rain over
the last 12-16 hours is continuing its push to the east this AM.
Currently the trough is located over the KS/MO/NE common border
region. On water vapor imagery the anatomy of this trough is
clearly evident with the moist conveyor belt continuing
precipitation over far northern MO into Iowa and Nebraska. Also
evident in WV imagery this hour is the very pronounced dry slot
punching through the majority of the forecast area and pushing
north/northeast through northern and northeastern Missouri. This
dry slot has been responsible for the more truncated rainfall
totals south of HWY 36. While some areas south of HWY 36 did
receive 1-3 inches of rain, most areas saw less than an inch. On
the backside of this trough, a fairly thick low level stratus will
persist through the day, and some light off-and-on showers will
continue through most of Monday. Not anticipating much more
accumulation, but spits of moisture will continue for the next
12-24 hours. At the surface, analysis reveals a fairly potent low
level cyclone, also centered in the KS/MO/NE common border
regions. As the tight surface cyclone pushes E/NE through the day
the better pressure gradient on the backside will also move into
the area. This will manifest itself with increasing winds through
the morning hours and into the afternoon. Expect NW winds in the
15 to 25 mph range through most of the day. By tonight the trough
will clear the area and we enter a period of fair weather for the
middle part of the week.

Temperatures this week will remain rather mild, especially for
mid/late August, when daily normal highs should reach the middle
to upper 80s. Surface ridging will affect the area with cooler and
drier air. This will effectively bring an anomalously cool couple
days for Tuesday through Thursday as that surface ridge takes hold
the area. Expect daytime highs on Tue-Thu to remain in the upper
70s to lower 80s, nearly 10 degrees below normal. With the surface
ridge solidly in place and with any discernible boundary well to
the south of the forecast area, there will be little to no chance
for precipitation during the Tue-Thu timeframe. Mid level ridging
further suppresses the chance for rain during this time. By
Friday though, the surface ridge moves east, and southerly return
flow moves in with warmer and moister air. Expect highs for Friday
through Sunday to reflect more of a normal profile for late
August, with highs in the upper 80s to lower 90s. The next
appreciable chance for rain will come Friday, as another shortwave
trough moves through the area, kicking off a chance for showers
and thunderstorms Friday morning.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 626 AM CDT MON AUG 20 2018

MVFR/IFR CIGS expected for portions of the day. Expect these CIGS
to remain around FL010, with periods on either side of that level.
Could also see occasional off and on showers through the day, with
brief periods of sub-VFR VIS with these passing showers.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Aug 20, 5:15 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Aug 20 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Aug 20 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Scattered showers are expected to persist across the region through
the day with isolated thunder possible. No severe weather is expected
with this activity. Shower and isolated thunder chances will tapper
off overnight from west to east across the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.Thunderstorms...
Thunderstorm chances return late Thursday into Friday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

River Flood Warnings in Missouri, 2018River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.